Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 33, NWS Binghamton, NY

July 31, 2000Wayne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 31, 2000, 3:39 PM EDT for Wayne County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 31, 2000, 3:39 PM EDT (19:39 UTC)
Expired
Jul 31, 2000, 6:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wayne County, PA

The radar

The Binghamton radar (KBGM), 94 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 311941
FFWBGM
PAC127-312245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
339 PM EDT MON JUL 31 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 645 PM EDT.

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  NEARLY STATIONARY THUNDERSTORM WITH VERY HEAVY RAINFALL...NEAR 
  HAWLEY...OR ABOUT 2 MILES NORTH OF ARLINGTON. RADAR ESTIMATES 
  INDICATE THAT OVER 2 INCHES OF RAIN PER HOUR IS FALLING IN THIS
  AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 4146 7549 4133 7532 4160 7509 4177 7513

$$

SPORER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:55 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 31, 1:55 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT MON JUL 31 2000

UPPER LOW OVER OHIO VALLEY WILL BE OPENING UP TONIGHT AS IT
GRADUALLY EVOLVES INTO AN OPEN TROF BY TOMORROW. THIS WILL ALLOW
SHORT WAVE ENERGY TO EJECT NEWD THROUGH THE GREAT LAKES REGION. WITH
THIS SCENARIO EXPECT SOME SYNOPTIC SCALE LIFT ACROSS THE FA TONIGHT
IN THE FORM OF UPPER DIV AND Q CONV. THIS SHOULD BE ABLE TO COMBINE
WITH ABUNDANT MOISTURE ACROSS THE REGION TO SQUEEZE OUT SOME PCPN.
WILL USE AN EVE PERIOD TO COVER DIURNAL ACTIVITY AS PER THE PAST FEW
DAYS AND WILL THEN CONTINUE LIKELY POPS FOR THE OVERNIGHT.

AS THE SHORT WAVE MOVES THROUGH THE LAKES TOMORROW IT LOOKS LIKE IT
WILL BE CLOSE ENOUGH TO KICK OFF ANOTHER ROUND OF TRW...ESP WITH ETA
CAPES PROGGED AROUND 1500 J/KG. APPEARS AS THOUGH THE WRN AND NRN
ZONES WILL HAVE THE BEST CRACK AT PCPN DUE TO PROXIMITY TO THE SHORT
WAVE BUT DO NOT WANT TO TAPER THE POPS TOO MUCH IN THE JUICY AMS SO
WILL GO LIKELY ALL ZONES.

MAY BE IN FOR SOMEWHAT OF A BREAK IN THE ACTION TUESDAY NIGHT. WHILE
SHORT WAVE AXIS WILL BE CROSSING THE REGION LACK OF UPPER DIV AND Q
DIV SHOULD PUT A DAMPER ON THINGS. WILL GO WITH CHC POPS TO COVER IT.

AMS REMAINS VERY JUICY AND UNSTABLE FOR WEDNESDAY AND AS NEXT SYSTEM
APPROACHES FROM THE WEST. GIVEN THIS...SEE NO COMPELLING REASON TO
BREAK THE RECENT TREND OF LIKELY POPS DURING THE DAYTIME DESPITE
LOWER FWC NUMBERS.

WILL GO WITH A WARMING TREND THROUGH THE PERIOD CLOSE TO MOS.

WORK ZONES SOON.

.BGM...NONE.

SPORER

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.